Dylan is due to have his eighteenth lumbar puncture to receive the drug methotrexate intrathecally this Wednesday. He will be given his twenty sixth general anaesthetic, a needle will be inserted into one of the spaces between the bones of his lower spine & the drug will be injected in order to prevent cancer cells from entering his cerebrospinal fluid & affecting his spine & his brain. He will have ten further lumbar punctures (one every twelve weeks) until his treatment plan is scheduled to end.
Methotrexate is a cytotoxic (toxic to living cells) chemotherapy drug & an immune system suppressant. Dylan also takes this drug orally in the form of eight tablets once a week.
It causes very few side effects when given intrathecally, most of his discomfort is as a result of the procedure; his back feels sore & bruised. However it can occasionally cause headaches, dizziness, tiredness, blurred vision & loss of balance for a few hours so it is essential that we keep an eye on him & that he rests afterwards.
Two months into Dylan’s initial intensive treatment he underwent a “High Dose Methotrexate” protocol to protect his central nervous system. This was given over the course of eight weeks; every fortnight he was admitted to hospital for four days & hooked up to high levels of hydration. The following morning he would then start methotrexate intravenously & also have a general anaesthetic for a lumbar puncture with intrathecal methotrexate. Once he had come round he would continue to receive the high dose methotrexate intravenously for the next twelve hours.
Rather alarmingly when administering this (& some of the other chemo drugs) the nurses wore full protective clothing including long disposable gloves & clear plastic masks which look like a smaller version of a police riot shield. This stuff is not nice.
In the early hours of the morning once the bag of methotrexate was empty, Dylan would have an intravenous course of folinic acid to act as an antidote to the toxic effects of the drug. Intravenous hydration would then continue for a few more days in order to flush the excess drug out of his system & in the meantime he would have regular urine tests to assess how much of the drug was left in his body. He was not allowed home until it was deemed safe enough.
The side effects of this particular treatment were basically horrific.
Dylan suffered from nausea, vomiting, stomach pain, hair loss, muscle weakness & sadly so many mouth ulcers that at one point he was unable to smile or even open his mouth. Due to this he had to be readmitted & given a forty eight hour course of intravenous antibiotics, hydration (as he could neither eat nor drink) & morphine for the pain. Luckily, despite the amount of ulcers he had in his mouth none of them had spread into his intestinal tract.
Dylan’s regimen is similar to that for acute lymphoblastic leukaemia. Although, usually when a patient is given the high dose methotrexate protocol it means that they will no longer have lumbar punctures & intrathecal methotrexate for the rest of their treatment. Unfortunately this is not the case with Dylan, as I have said before, his cancer is rare so they have decided it is better to give him as much chemotherapy as possible & to continue with the lumbar puncture treatments.
This is just one of the ten different chemotherapy drugs that Dylan has received since his diagnosis.
He has also had the following along with some very nasty side effects:
Four rounds of daunorubicin (given intravenously – it interacts with DNA to prevent replication of cancer cells): hair loss, pink urine, fatigue, nausea, pallor, breathlessness, loss of appetite, sore mouth, high risk of infection & liver & kidney function checks.
Three doses of pegaspargase (injected into his thigh muscle – it inhibits the growth & spread of malignant tumours): nausea, weakness, stomach cramps, headaches, fatigue & irritability.
Three rounds of doxorubicin (given intravenously – it interacts with DNA to prevent cell replication): bruising, anaemia, nausea, fatigue, sore mouth, appetite loss, red urine, diarrhoea, hair loss, dry skin, brittle nails, temporary changes in liver & kidney function, raised levels of uric acid in the blood (he was given medicine to counter this) & sore eyes…in the first few months Dylan’s eyes were watery, painful & very sensitive to light.
Three rounds of cyclophosphamide (given intravenously – it is used to kill cancer cells): hair loss, nausea, neutropenia, appetite loss, stomach ache, diarrhoea, joint pain, fatigue & changes to his nail colour.
Twenty four rounds of cytarabine (given intravenously on four consecutive days for four weeks straight & another lot over a two week period – it is a cytotoxic antimetabolic agent & interacts with DNA to prevent cell reproduction): loss of appetite, nausea, anaemia, diarrhoea, sore watery eyes, hair loss, fatigue, dry skin,
Fifteen rounds of vincristine (given intravenously- it works by stopping cells from dividing properly thus killing them): hair loss, constipation, changes in sense of taste, loss of appetite, weight loss & headaches. In the intense phase on this drug Dylan could not walk up or down the stairs, he could not climb in or out of bed & he could not bend down to pick anything up, he was in so much continuous pain.
As a result of vincristine Dylan has peripheral neuropathy, this is a slowing of the nerves that send signals to the brain; he has reduced feeling in his fingers & toes which may get progressively worse with continued exposure to vincristine. Due to the damage to the nerve endings in his hands & feet, it limits his mobility slightly. He can now point his toes like Rudolf Nureyev but struggles to flex his feet upwards ninety degrees. Before this all started Dylan had neat handwriting but once he started chemotherapy it was as if he could not even hold a pencil properly, this has improved slightly. He also started to walk on his toes & now needs physiotherapy to elongate & strengthen his calf muscles, this will take years to remedy & may not go back to normal until after treatment ends. When I watch him closely I can see the lack of natural flow in some of his movement.
He has twenty nine rounds of Vincristine left to go, once a month until April 2020.
Everyday, as part of his maintenance plan, Dylan takes a drug called 6MP. It works by stopping cells making and repairing DNA. Cancer cells need to make and repair DNA to grow and multiply & even though there is now no way of seeing or measuring how Dylan’s cancer is behaving he is still carrying millions of cancer cells; if his treatment were to stop now then tumours would quickly return.
It is such a toxic drug that when he started taking it we were told to wear disposable gloves when we give it to him to prevent possible contact with our skin.
6MP has many side effects; it lowers the immune system, it causes him to bruise more easily as it causes a drop in the number of platelets in his blood, this in turn causes fatigue, breathlessness & pallor. Dylan’s levels of energy diminish very quickly now. It also causes diarrhoea & so he often has a very sore bottom; just this alone has been reason for hospital admission.
So far, his total number of intravenous chemotherapy treatments is fifty. The majority of which were administered over an intense six month period during which he was either in hospital or housebound as he had no immune system & was therefore not allowed to go anywhere there might be lots of people (so everywhere really) just in case he caught something.
As these chemotherapy drugs are so toxic Dylan had blood tests before during & after treatment to check blood cells & other blood substances. Now on the whole, he just has bloods taken once a week.
There are so many other medications that Dylan has taken & continues to take on a regular basis. He takes antibiotics every weekend to prevent him contracting PCP (a form of pneumonia).
He has been given various medicines for nausea & acid reflux after chemo, tranexamic acid to help his blood clot after he lost a tooth & his gums would not stop bleeding (he ended up needing a platelets transfusion to stem the flow), morphine because paracetamol does pretty much nothing (we have to ring the hospital to ask if we can even give him paracetamol as it can mask temperature spikes), antiviral medication because he had been near someone with the shingles virus & then an outbreak of chicken pox at school, laxatives because to begin with the chemotherapy caused severe constipation, anti-sickness medicine to alleviate vomiting & allopurinol to reduce high uric acid levels in his blood. He had a high dose course of vitamin K to help his blood clot & wounds heal after surgery & as chemotherapy can affect bone density he takes vitamin D daily because his joints & bones hurt constantly.
What I find astounding & struggle to comprehend every single day is the irony that something so dangerously toxic has so far saved my child’s life.
I cannot yet bring myself to talk about the long term side effects of all of this treatment. We already know that he will have to have cardiovascular check ups for the rest of his life.
Amongst other very serious possibilities & despite Dylan’s age, some of these drugs can also cause infertility.
This is chemotherapy.
This is the hard light of day that shines on & on relentlessly. A lifetime of worry, sadness & fear stretches out before me. I start each day holding my breath. Living with all of this makes it hard for me to speak; when I do speak I often feel it is as if I am not really there.
This. This is the stuff that clogs my mind & creates my angst.
There is no escaping this.
There is no room for complacency.
This. This is my constant.
As a mother I used to find it worrisome if Dylan simply had a high temperature & a nasty cough.
This. Well, it’s numbing isn’t it?